Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Tulsa, OK

April 19, 2003LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 19, 2003, 9:18 PM CDT for LeFlore County, Oklahoma. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 9:18 PM CDT (02:18 UTC)
Expired
Apr 19, 2003, 10:15 PM CDT
In force
57 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 23 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 200218
SVRTUL
OKC079-200315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
918 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 918 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF BOKOSHE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOKOSHE...
  SPIRO...POCOLA AND ARKOMA.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3519 9444 3518 9481 3522 9481 3535 9481
          3535 9471 3531 9467 3528 9467 3528 9464
          3534 9459 3531 9450 3536 9450 3539 9444

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 8:25 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 19, 8:25 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
825 PM CDT SAT APR 19 2003

AT 8PM THE FILLING SURFACE LOW WAS TRACKING THROUGH NORTHEAST OSAGE
COUNTY WITH THE DRY LINE EXTENDING THROUGH THE WEST SIDE OF TULSA
AND ON SOUTH TO 20 MILES WEST OF DURANT.  THE COLD FRONT EXTENDED
NORTHEAST-SOUTHWEST THROUGH THE LOW CENTER.

CONVERGENCE APPEARS TO BE WEAKENING ALONG THE DRY LINE AND FURTHER
DEVELOPMENT IS BECOMING UNLIKELY.  THE CLUSTER OF STORMS IN
SOUTHEAST OKLAHOMA SHOULD BE THE LAST TO COME OFF THE DRY LINE.
CAPES TO AROUND 1000 J/KG PERSIST AHEAD OF THESE CELLS INTO THE
FIRST TIER OF ARKANSAS COUNTIES...SO INDICATIONS ARE THAT THEY WILL
POSE A THREAT TO THE AREA NEAR AND NORTH OF FORT SMITH AND SOUTH OF
FAYETTEVILLE.  LOCAL ANALYSIS TECHNIQUES SHOW ENHANCED SR-HELICITY
AND CONVERGNCE IN THE ARKANSAS RIVER VALLEY THAT MAY ALSO HELP TO
SUSTAIN A SEVERE THREAT.

WHILE THE TORNADO THREAT SHOULD DIMINISH WITH TIME...WE CONTINUE TO
RECEIVE REPORTS OF BRIEF TORNADOES WITH THE ACTIVITY IN HASKEL AND
PITTSBURG COUNTY.  HAVE JUST RECEIVED A REPORT OF A SMALL TORNADO
NEAR WHITEFIELD...SO A TORNADO THREAT WILL PERSIST FOR ANOTHER HOUR
OR TWO.

MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE ALONG THE COLD FRONT
NORTHEAST OF THE SURFACE LOW AND STILL EXPECT THE ACTIVITY IN
SOUTHEAST KANSAS TO BUILD INTO NORTHEAST OKLAHOMA BY 03Z/04Z.  THE
SEVERE THREAT FROM THIS ACTIVITY SHOULD BE WIND AND HAIL DUE TO THE
LINEAR FORCING.

FORECAST ID= 8

.TSA...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 19, 1:30 PM CDT, 7 hours 48 minutes before
ARZ001-002-010-011-019-020-029-OKZ049-053>058-060>076-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT SAT APR 19 2003

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY
...SEVERE THUNDERSTORMS PROBABLE ACROSS MUCH OF EASTERN
   OKLAHOMA AND NORTHWEST ARKANSAS...

...SUPERCELLS THUNDERSTORMS EXPECTED BY LATE AFTERNOON AND EARLY
   EVENING WITH THE THREAT FOR TORNADOES...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN CENTRAL OKLAHOMA AHEAD OF A DRY LINE AND MOVE
NORTHEAST INTO EASTERN OKLAHOMA BY LATE AFTERNOON OR EARLY EVENING.
THE THUNDERSTORMS WILL INTERSECT WITH A FRONTAL BOUNDARY LEFT OVER
FROM EARLIER CONVECTION. THIS WILL PRODUCE A THREAT FOR LARGE
DAMAGING HAIL AND TORNADOES.

RESIDENTS ACROSS EASTERN OKLAHOMA SHOULD CONTINUE TO CLOSELY MONITOR
FORECASTS THIS AFTERNOON FOR THE LATEST UPDATES.

SEVERE THUNDERSTORM AND TORNADO WARNING PROBABILITIES CAN BE FOUND IN
THE OUTLOOK SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES
REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE ON WEDNESDAY
AS A STRONG UPPER LOW MOVES INTO THE FOUR CORNERS REGION.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL BE REQUIRED THIS AFTERNOON.  A TORNADO WATCH IS
ALREADY IN EFFECT FOR PORTIONS OF CENTRAL AND WESTERN OKLAHOMA
THIS AFTERNOON. EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
CLOSELY MONITOR FORECASTS FOR ADDITIONAL UPDATES.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND AT...
WWW.SRH.NOAA.GOV/TULSA

GW

In the hours before

Special weather statement, Apr 19, 8:53 PM CDT, 25 minutes before
ARZ001-010-019-029-OKZ049-053-055>058-060>063-065>076-200700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
#135 UNTIL 200 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS:

IN ARKANSAS THIS WATCH INCLUDES 4 COUNTIES...
IN NORTHWEST ARKANSAS:

BENTON                CRAWFORD              WASHINGTON

IN WEST CENTRAL ARKANSAS:

SEBASTIAN

IN OKLAHOMA THIS WATCH INCLUDES 22 COUNTIES...
IN EAST CENTRAL OKLAHOMA:

CHEROKEE              MUSKOGEE              OKFUSKEE
SEQUOYAH

IN NORTHEAST OKLAHOMA:

ADAIR                 CRAIG                 DELAWARE
MAYES                 NOWATA                OKMULGEE
OTTAWA                ROGERS                TULSA
WAGONER               WASHINGTON

IN SOUTHEAST OKLAHOMA:

CHOCTAW               HASKELL               LATIMER
LE FLORE              MCINTOSH              PITTSBURG
PUSHMATAHA

THIS INCLUDES THE CITIES OF ANTLERS...BARTLESVILLE...BENTONVILLE...
BROKEN ARROW...CEDARVILLE...CLAREMORE...CLAYTON...EUFAULA...
FAYETTEVILLE...FORT SMITH...HUGO...JAY...MCALESTER...MIAMI...
MOUNTAINBURG...MUSKOGEE...NATURAL DAM...NOWATA...OKEMAH...OKMULGEE...
POTEAU...PRYOR...ROGERS...SALLISAW...SAND SPRINGS...SILOAM SPRINGS...
SPRINGDALE...STIGLER...STILWELL...TAHLEQUAH...TULSA...VAN BUREN...
VINITA...WAGONER AND WILBURTON.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:12 PM CDTTornado WarningTSAPittsburg28 min
Apr 19, 7:28 PM CDTTornado WarningTSAPittsburg32 min
Apr 19, 7:40 PM CDTTornado WarningTSAHaskell35 min
Apr 19, 7:56 PM CDTTornado WarningTSALatimer, Pittsburg34 min
Apr 19, 8:12 PM CDTTornado WarningTSAHaskell33 min
Apr 19, 8:28 PM CDTTornado WarningTSALatimer, Pittsburg32 min
Apr 19, 8:43 PM CDTTornado WarningTSAHaskell62 min
Apr 19, 8:59 PM CDTSevere Thunderstorm WarningTSASequoyah46 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningTSAPittsburg28 min
Apr 19, 9:18 PM CDTFlash Flood WarningTSAHaskell, Sequoyah3 hr
Apr 19, 9:38 PM CDTTornado WarningTSALeFlore67 min
Apr 19, 9:45 PM CDTSevere Thunderstorm WarningTSASequoyah15 min
Apr 19, 10:02 PM CDTSevere Thunderstorm WarningTSAPittsburg43 min
Apr 19, 11:35 PM CDTSevere Thunderstorm WarningTSALeFlore40 min
Apr 19, 11:43 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.